Brazilian Journal of Medical and Biological Research
On-line version ISSN 1414-431X
DE-MEDEIROS, B.C.; STRAPASSON, E.; PASQUINI, R. and DE-MEDEIROS, C.R.. Effect of all-trans retinoic acid on newly diagnosed acute promyelocytic leukemia patients: results of a Brazilian center. Braz J Med Biol Res [online]. 1998, vol.31, n.12, pp.1537-1543. ISSN 1414-431X. http://dx.doi.org/10.1590/S0100-879X1998001200005.
Thirty-seven patients with acute promyelocytic leukemia (APL) were treated with all-trans retinoic acid (ATRA). Patients received 45 mg m-2 day-1 po of ATRA until complete remission (CR) was achieved, defined as: a) presence of less than 5% blasts in the bone marrow, with b) white blood cells >103/mm3, c) platelets >105/mm3 and d) hemoglobin concentration >8 g/dl, with no blood or platelet transfusions. Thirty-one (83.7%) patients achieved CR by day 50, and 75% of these before day 30. Correction of the coagulopathy, achieved between days 2 and 10 (mean, 3 days), was the first evidence of response to treatment. Only one patient had been previously treated with chemotherapy and three had the microgranular variant M3 form. Dryness of skin and mucosae was the most common side effect observed in 82% of the patients. Thrombosis, hepatotoxicity and retinoid acid syndrome (RAS) were observed in 7 (19%), 6 (16%) and 4 (11%) patients, respectively. Thirteen (35%) patients had to be submitted to chemotherapy due to hyperleukocytosis (above 40 x 103/mm3) and six of these presented with new signs of coagulopathy after chemotherapy. Four (11%) patients died secondarily to intracerebral hemorrhage (IH) and two (5.4%) dropped out of the protocol due to severe ATRA side effects (one RAS and one hepatotoxicity). RAS and IH were related strictly to hyperleukocytosis. The reduced use of platelets and fresh frozen plasma probably lowered the total cost of treatment. We conclude that ATRA is an effective agent for inducing complete remission in APL patients.
Keywords : all-trans retinoic acid; acute promyelocytic leukemia; retinoid acid syndrome.